Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Endocrinology | Family Medicine | Gynecology | Nephrology | Nursing | Pediatrics | Pharmacy | AIDS | Journal

Back to Journal Articles

Lopinavir-Ritonavir Treatment Tied to Adrenal Dysfunction

Last Updated: July 05, 2011.

 

In utero LR exposure increases risk of transient adrenal dysfunction with postnatal LR treatment

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Postnatal treatment with lopinavir-ritonavir for newborn children of HIV-1 infected mothers who were exposed to lopinavir-ritonavir in utero have an increased risk of transient adrenal dysfunction, according to a study published in the July 6 issue of the Journal of the American Medical Association.

TUESDAY, July 5 (HealthDay News) -- Postnatal treatment with lopinavir-ritonavir (LR) for newborn children of HIV-1 infected mothers who were exposed to LR in utero have an increased risk of transient adrenal dysfunction, according to a study published in the July 6 issue of the Journal of the American Medical Association.

Albane Simon, M.D., from Hôpital Necker-Enfants Malades in Paris, and colleagues compared adrenal function in HIV-1 infected newborns treated with LR postnatally with that of a control group treated with standard zidovudine. Data were collected and analyzed from the national screening for congenital adrenal hyperplasia and the French Perinatal Cohort. The main outcomes included plasma 17-hydroxyprogesterone (17OHP) and dehydroepiandrosterone-sulfate (DHEA-S) concentrations measured during the first week of treatment, and biological and clinical symptoms indicative of adrenal deficiency.

The investigators found that 14 percent of the uninfected newborns who received LR at birth had elevated 17OHP levels greater than 16.5 ng/mL on days one to six compared to 0 percent of the controls. The median 17OHP concentration was significantly higher for the 42 term LR-treated newborns than the 93 term controls (9.9 and 3.7 ng/mL, respectively). The difference in median 17OHP levels between treated and control newborns was significantly higher in newborns exposed to LR in utero, compared to those not exposed in utero. The median DHEA-S concentration was significantly higher for 18 term LR-treated newborns compared to 17 term controls (9,242 and 484 ng/mL, respectively). Term-treated newborns were asymptomatic, but three premature treated newborns developed life-threatening symptoms which resolved following completion of LR treatment.

"Among newborn children of HIV-1-infected mothers exposed in utero to LR, postnatal treatment with an LR-based regimen, compared with a zidovudine-based regimen, was associated with transient adrenal dysfunction," the authors write.

Several of the study authors disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.


Previous: First Trimester Antidepressant Use Tied to Childhood ASD Next: Fewer Clinical Capabilities in Critical Access Rural Hospitals

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.